MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. BALLOON CONTROL UNIT

OLYMPUS MEDICAL SYSTEMS CORP. BALLOON CONTROL UNIT
Model Number OBCU
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Event or Problem Description
Olympus reviewed the following literature article: "water exchange-assisted vs.Carbon dioxide-insufflated single-balloon enteroscopy: randomized controlled trial" by shuhui liang, et al.  abstract: background single-balloon enteroscopy (sbe) is a valuable but difficult modality for the diagnosis and treatment of small-bowel disease.The water exchange method has the advantage of facilitating intubation during colonoscopy.Here, we evaluated the effects of water exchange on procedure-related variables related to sbe.Methods this randomized controlled trial was conducted in a tertiary-care referral center in (b)(6).Patients due for attempted total enteroscopy were randomly allocated to undergo water exchange-assisted (water exchange group) or carbon dioxide-insufflated enteroscopy (co2 group).All patients were planned to undergo both anterograde and retrograde procedures.The primary outcome was the total enteroscopy rate.Secondary outcomes included the maximal insertion depth, positive findings, procedural time, and adverse events.Results: in total, 110 patients were enrolled, with 55 in each group.Baseline characteristics between the two groups were comparable.Total enteroscopy was achieved in 58.2 % (32/55) of the water exchange group and 36.4 % (20/55) of the control group (p = 0.02).The mean (standard deviation) estimated intubation depth was 521.2 (101.4) cm in the water exchange group and 481.6 (95.2) cm in the co2 group (p = 0.04).The insertion time was prolonged in the water exchange group compared with the co2 group (178.9 [45.1] minutes vs.154.2 [27.6] minutes; p < 0.001).Endoscopic findings and adverse events were comparable between the two groups.Conclusions: the water exchange method improved the total enteroscopy rate and increased the intubation depth during sbe.The use of water exchange did not increase the complications of enteroscopy.The authors used the following olympus devices: patient identifier (b)(6): sif-q260.Patient identifier (b)(6): st-sb1.Patient identifier (b)(6): ofp (& maj-1606).Patient identifier (b)(6): obcu, balloon control unit.Adverse events reported: post-procedure bleeding: 1 from co2 group: one patient in the co2 group who had a gist and underwent biopsy experienced post-procedural bleeding.The patient later underwent surgical management.Cardiac mucosal laceration 1 from water exchange group: intubation ceased in one patient in the water exchange group because of cardiac mucosal laceration, which was successfully treated by conservative therapy.This is report 4 of 4 for patient identifier (b)(6): obcu, balloon control unit (bleeding only).
 
Event or Problem Description
Additional information was provided by the author: in the opinion of the author the adverse events were not attributed to the olympus device.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the author and the legal manufacturer's investigation.The device history records (dhr) for this device could not be reviewed since the serial number was not provided.Olympus ships devices manufactured according to all applicable procedures and meet final product release criteria.A definitive root cause was not identified.Based on the available information, the legal manufacturer was unable to determine the probable cause of the adverse events since the device was not returned for evaluation.

Brand Name
BALLOON CONTROL UNIT
Common Device Name
BALLOON CONTROL UNIT
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14014189
Report Number8010047-2022-05682
Device Sequence Number12337579
Product Code FDA
UDI-Device Identifier04953170239533
UDI-Public04953170239533
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K071254
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberOBCU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2022
Supplement Date Received by Manufacturer04/12/2022
Initial Report FDA Received Date04/05/2022
Supplement Report FDA Received Date05/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SIF-Q260, SN:(B)(6).; SIF-Q260.; ST-SB1.
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown